Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 337, NWS Des Moines, IA

October 4, 2006Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2006, 3:30 AM CDT for Worth County, Iowa. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2006, 3:30 AM CDT (08:30 UTC)
Expired
Oct 4, 2006, 3:45 AM CDT
In force
15 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Worth County, IA

The radar

The Minneapolis radar (KMPX), 158 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 3:30 AM CDTHAIL 1.257 Ene Northwood, IAHAIL LASTED FOR 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 040830
SVRDMX
IAC195-040845-
/O.NEW.KDMX.SV.W.0337.061004T0830Z-061004T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT WED OCT 4 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WORTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 345 AM CDT

* AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF NORTHWOOD...OR 16 MILES SOUTHEAST OF HAYWARD...AND MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN WORTH COUNTY.

LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. AT 322 AM THE 
STORM PRODUCEED BASEBALL SIZE HAIL SOUTHEAST OF NORTHWOOD.

LAT...LON 4355 9315 4337 9320 4334 9303 4350 9303

$$
1 follow-up statement
000 
WWUS53 KDMX 040843
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
342 AM CDT WED OCT 4 2006

IAC195-040852-
/O.EXP.KDMX.SV.W.0337.000000T0000Z-061004T0845Z/
WORTH IA-
342 AM CDT WED OCT 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORTH COUNTY HAS 
BEEN CANCELLED...

AT 339 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE 
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND 
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4355 9315 4337 9320 4334 9303 4350 9303

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:00 AM CDT, 30 minutes earlier.

Area forecast discussion, Oct 4, 3:00 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT WED OCT 4 2006

SYNOPSIS...

SYSTEM COMING ACROSS IOWA AS PROGGED LATE LAST NIGHT...BUT CAP
PROVED DIFFICULT TO BREAK OVER THE REGION AS WARM SECTOR H700 TEMPS
STILL AOA 10C AT 03Z FALLING SLOWLY AFTER THAT. COLD FRONTAL
BOUNDARY OVER EASTERN NEBRASKA AND KANSAS HAS MANAGED TO INCREASE
SFC MOISTURE CONVERGENCE AND A FEW ECHOS SHOWING UP ON RADAR. LAST
NIGHTS WRF HAD HINTED AT SUCH WITH POSSIBLE LLJ AIDING DEVELOPMENT
INTO THE NIGHTTIME HOURS. SO FAR THE CAP HAS WON OUT. SECONDARY
TROUGH EVIDENT ACROSS SOUTH DAKOTA TO NORTHERN IOWA INTO SOUTHERN WI
ATTM. ALOFT...MOISTURE TRANSPORT STILL STRONG OVER CENTRAL/SE
SECTIONS OF THE STATE EXTENDING FROM TX/OK TO WI AND MICHIGAN. H700
WAVES IN CENTRAL NE AND SOUTH DAKOTA HEADING EAST AND THIS LOOKS
LIKE THE ONLY HOPE TO BREAK THE CAP TOWARD AM HOURS AS TEMPS COOLING
ALOFT WITH THESE FEATURES. ALSO...QG FORCING INCREASING AS CENTERS
ADVECT TO EAST AND BY 220 AM...SOME STORMS WITH MESOS/BASEBALL HAIL
FORMED OVER SOUTHERN MINNESOTA HEADING ESE WITH TIME INTO NORTHERN
IA.

SHORT TERM...THOUGH DYNAMICS INCREASING YET THIS AM...MODELS NOT ALL
THAT IMPRESSED WITH POTENTIAL FOR WIDESPREAD CONVECTION. GFS DOES
HOWEVER LIGHT UP THE BOUNDARY OVER CENTRAL IA IN RESPONSE TO THE
DAKOTA SHORTWAVE WHILE NAM IS FARTHER EAST WITH ACTIVITY. MOST OF IT
SHOULD BE OVER BEFORE 17Z TODAY. FOLLOWING THAT...STRONG PUSH OF
COLDER AIR AND SUBSIDENCE HEADING INTO STATE BETWEEN 18-00Z THIS
EVENING. THUS EXPECT CLOUDS TO GIVE WAY TO FILTERED SUN SOUTH AND
FULLY SUN NORTH LATER THIS AFTERNOON. TEMPS MUCH COOLER AS EXPECTED
WITH H850 READINGS FALLING THRU DAY TIME HOURS. WITH HIGH SETTLING
IN TNT...EXPECT MORE SEASONAL OVERNIGHT LOWS AND MUCH LESS HUMID.
OVER THE PAST SEVERAL RUNS MODELS HAVE MAINTAINED GREAT LAKES HIGH
WITH COOL AND DRY EASTERLY FLOW ACROSS STATE. THUS...CLOUD COVER AND
MOISTURE RETURN WILL BE MUTED FOR MUCH OF THURSDAY WITH ONLY A
SLIGHT RETURN OF CLOUD COVER WEST SECTIONS ON FRIDAY. A WARM FRONT
LIFTS NORTH OF STATE FRIDAY WITH SOME MIDLVL CLOUDS AND SE FLOW
ALLOWING TEMPS TO MODERATE BACK INTO MID 70S.

LONG TERM...H700 CAP AGAIN DEVELOPING LATER FRIDAY AND INTO SATURDAY
WHICH WILL ONCE AGAIN LIMIT CONVECTION/SHOWERS HERE INTO THE EARLY
PART OF THE WEEKEND. MODELS ALSO INDICATE OMEGA BLOCK OVER CENTRAL
US WITH GULF ESSENTIALLY SHUT OFF FROM DEEP MOISTURE. GFS NOW
COMPLETELY DRY INTO SUNDAY WITH ONLY HINT AT POST FRONTAL SHOWERS AS
AIRMASS COOLS ALOFT BY MONDAY. ALSO BY THAT TIME...SOME SUBTROPICAL
FLOW OVER DESERT SW WILL ENHANCE PRECIP CHANCES OVER THE STATE.
WILL ADVISE INCOMING SHIFT OF POTENTIAL CHANGES FOR WEEKEND FCST.
LOOKING INTO THE EARLY PART OF NEXT WEEK GFS HAS A RATHER COOL
CANADIAN HIGH BUILDING INTO REGION TUESDAY AFTER A POTENTIAL RAIN
EVENT ON MONDAY. EURO/GFS/GEM ALL HINT AT COOLER AIR ON THE WAY FOR
THE BEGINNING OF THE FOLLOWING WORK WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Oct 3, 6:15 PM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT TUE OCT 3 2006

IAZ004>007-015>017-023>028-033>039-044>050-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
615 PM CDT TUE OCT 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY FORM NEAR THE MINNESOTA BORDER AFTER SUNSET. A FEW
STORMS MAYBE SEVERE WITH LARGE HAIL AND DAMAING WINDS UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 10 PM.

IAZ057>062-070>075-081>086-092>097-041100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
615 PM CDT TUE OCT 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

A CHANCE OF THUNDERSTORMS EXISTS OVERNIGHT...WITH ANY SEVERE THREAT
BEING LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

MYERS

In the hours before

Local storm report, Oct 4, 3:26 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HAIL             NORTHWOOD               43.44N 93.22W
10/04/2006  E1.00 INCH       WORTH              IA   LAW ENFORCEMENT

&&
Local storm report, Oct 4, 3:27 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HAIL             3 SE NORTHWOOD          43.41N 93.17W
10/04/2006  E2.75 INCH       WORTH              IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:42 AM CDTSevere Thunderstorm WarningDMXWinnebago, Worth48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.